Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 13, 2004

Hyperglycemia and DKA

Question from Miami, Florida, USA:

My daughter, who is 3 years old, has had diabetes since July 2004. The doctor saw her in September and will see her again in December. In the meantime, her blood sugars are higher than before and I don't understand why this is. At bedtime she has 8 ounces of milk and then has a pre-breakfast blood sugar of 300 mg/dl [16.7 mmol/L] or more. Why is this? In September, the doctor told me to give three units of insulin, but I am now giving her five units of Novolin NPH every morning.

Answer:

Please call your physician’s office and explain your problem. Your physician should be very willing to see you again to review the blood sugars and help you make insulin dosing changes or, perhaps, will get you in touch with a diabetes educator who can assist you in making those changes. Having excellent diabetes education and support from your physician’s office or other resources is critical in ensuring that you feel comfortable taking care of your daughter in the first few months of her diabetes and for many years to come.

MSB